Did YOU know that Benadryl (diphenhydramine) can exacerbate restless leg symptoms?
I didn't. But now I do.
I have been taking Requip (ropinirole) for my RLS with good results, but over the few weeks my symptoms have been getting progressively worse. It seemed a vicious cycle: my legs would keep me awake, I would take something like TylenolPM which contains dipenhydramine, I'd conk out due to it's sedating effects, but the next night my RLS would feel even worse. And I wouldn't get any sleep. So I'd take the TylenolPM to knock me out, which would....well. You get the idea.
I just couldn't figure out why my Requip suddenly stopped working, so I did a bit of reading and came across this gem found on a Medscape article discussing treatment for restless leg syndrome:
Discontinuation, when possible, of medications that cause or exacerbate RLS, such as selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinepherine reuptake inhibitors (SNRIs), diphenhydramine, and dopamine antagonists.Well, now. Made complete and total sense, and fortunately as soon as I quit taking products containing diphenhydramine, my symptoms receded and good old Requip was back on track once again.